Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS JSJ

April 17, 2017

NWS JSJ issued this flash flood warning at Apr 17, 2017, 4:19 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 4:19 PM CDT (21:19 UTC)
Expired
Apr 17, 2017, 7:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 45 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

078 
WGCA52 TJSJ 172119
FFWSJU
PRC143-145-180015-
/O.NEW.TJSJ.FF.W.0013.170417T2119Z-170418T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
519 PM AST MON APR 17 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Vega Baja Municipality in Puerto Rico...
  Vega Alta Municipality in Puerto Rico...

* Until 815 PM AST

* At 517 PM AST, emergency management officials reported heavy rain 
  and flooded roadways across these municipalities. Between one and 
  two inches of rain have already fall and additional accumulations 
  are expected through the evening hours. Flash flooding is already 
  occurring.
  
Excessive rainfall over the warned area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1848 6634 1847 6631 1845 6632 1843 6630
      1839 6630 1837 6632 1836 6635 1833 6636
      1835 6639 1837 6640 1837 6641 1838 6642
      1837 6644 1849 6644 1849 6638

$$

CAM
1 follow-up statement
414 
WGCA72 TJSJ 180014
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
814 PM AST MON APR 17 2017

PRC143-145-180022-
/O.EXP.TJSJ.FF.W.0013.000000T0000Z-170418T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vega Baja PR-Vega Alta PR-
814 PM AST MON APR 17 2017

...THE FLASH FLOOD WARNING FOR VEGA BAJA AND VEGA ALTA MUNICIPALITIES
WILL EXPIRE AT 815 PM AST...

The heavy rain has ended. However, flooding along isolated low lying 
areas still possible. Be specially cautious along roadways. Please 
continue to heed any remaining road closures.

LAT...LON 1848 6634 1847 6631 1845 6632 1843 6630
      1839 6630 1837 6632 1836 6635 1833 6636
      1835 6639 1837 6640 1837 6641 1838 6642
      1837 6644 1849 6644 1849 6638

$$

cam

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:53 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 17, 3:53 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
453 PM AST Mon Apr 17 2017

.SYNOPSIS...Very deep tropical moisture will continue across the
region through at least Tuesday night. North flow on Wednesday and
Thursday will allow some drying while still supporting afternoon
showers, but a fresh surge of moisture from the south will bring
back heavy rains over the weekend and into next week.

&&

.SHORT TERM...Very active weather this morning but mainly this
afternoon over mainland Puerto Rico, where up to 5 inches of
rainfall has been reported in some localized areas. Very deep
tropical moisture has moved across the region. This, in
combination with orographic lifting has produced very heavy
rainfall across the eastern,northeast and interior sections of
Puerto Rico. Another area which has received considerable amount
of rainfall is the southwest section of Puerto Rico. This weather
pattern will continue through at least Tuesday night. A drier
airmass will encompass the region Wednesday.

.LONG TERM...Although drier weather conditions are expected to
encompass the region Wednesday, as a High pressure system builds
across the region, this will not last for too long. Model
guidances indicated another area of deep tropical moisture will
encompass the region by the end of the week into next weekend. If
this verifies, we could see another episode with potential flood
problems for the local islands. Stay tuned.

&&

.AVIATION...TEMPO MVFR/IFR conds at TJMZ thru 22z. SHRA/TSRA across
eastern PR and across the west and interior sections of PR will
result in mtn top obscd and VCTS/VCSH periods across all PR
terminals. Additional SHRA from streamers across the Leeward and
the USVI terminals can result in tempo BKN cigs and -RA periods from
time to time through the fcst period. Low level E-ENE winds will
continue at 15-25 kts.

&&

.MARINE...Local buoys indicated seas already at 7 feet with a
period of 10 seconds. This is creating breaking waves of at least
10 feet along the northwest to northeast coasts of Puerto Rico. As
a result, A high surf advisory has been issued for these areas
until at least Wednesday afternoon. Seas up to 8 feet and winds up
to 20 knots are expected across most of local waters. Small Craft
advisories will continue in effect through at least Wednesday
afternoon.

&&

.HYDROLOGY...Very heavy rain has resulted in several flash
flooding across mainland Puerto Rico. Rainfall amounts between 3
to 5 inches have been observed mainly across the eastern section
of Puerto Rico and across the interior section of Puerto Rico. A
flash flood watch continues in effect until midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  74  84 /  60  40  10  20
STT  75  83  73  85 /  60  40  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast-Western Interior.

     Flash Flood Watch until midnight AST tonight for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     High Surf Advisory until 6 PM AST Wednesday for Culebra-Mayaguez
     and Vicinity-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Western Interior.

VI...High Rip Current Risk through Wednesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Flash Flood Watch until midnight AST tonight for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST Wednesday for St.Thomas...St.
     John...and Adjacent Islands.

AM...High Rip Current Risk through Wednesday afternoon for Coastal
     Waters of Northern USVI and Culebra out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

     Flash Flood Watch until midnight AST tonight for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N-Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters OF
     Northwestern Puerto Rico out 10 NM-Coastal Waters OF
     Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Northern
     USVI and Culebra out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

     High Surf Advisory until 6 PM AST Wednesday for Coastal Waters
     of Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     High Rip Current Risk until midnight AST tonight for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
     of Northern Puerto Rico out 10 NM-Mona Passage Southward to
     17N.

     Small Craft Advisory until 2 PM AST Wednesday for Anegada
     Passage Southward to 17N-Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
     from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
     out 10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
     OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...DS
LONG TERM....FC
Hazardous weather outlook, Apr 17, 4:40 AM CDT, 11 hours 39 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
509 AM AST lunes 17 de abril de 2017

AMZ710>745-PRZ001>013-181000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y
aguas mar afuera del Atlantico y aguas costeras del Caribe-
509 AM AST lunes 17 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de porciones del
interior y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar inundaciones
urbanas y de riachuelos. Una Vigilancia de Inundaciones Repentinas
esta en efecto.

.Vientos...Vientos sostenidos alrededor de 20 nudos se esperan a
traves de las aguas locales.

.Oleaje...Oleaje picado y vigoroso de hasta 8 pies a traves de las
aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del noroeste a noreste de Puerto Rico al igual que
sobre las playas del norte de Culebra.

.Dias dos a siete...martes a domingo

Riesgo de corrientes marinas permanecera moderado a alto durante los
proximos dias y las condiciones maritimas se esperan que permanezcan
peligrosas durante los proximos dias tambien. Tambien existira la
probabilidad de inundaciones urbanas y de riachuelos el martes.

.Comunicado sobre informacion reportada por observadores...

Algun reporte de inundaciones y fuertes lluvias sera agradecido.

AMZ715-725-VIZ001-002-181000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
509 AM AST lunes 17 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Vientos...Vientos sostenidos de alrededor de 20 nudos se esperan a
traves de las aguas locales.

.Oleaje...Oleaje picado y vigoroso de hasta 8 pies se espera a
traves de las aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para el noroeste de San Tomas y el noreste de Santa Cruz. Riesgo
moderado para la mayoria del resto de las playas de las Islas
Virgenes excepto el este de San John.

.Dias dos a siete...martes a domingo

Riesgo de corrientes marinas permanecera moderado a alto durante los
proximos dias y las condiciones martimas se esperan que permanezcan
peligrosas durante los proximos dias tambien.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones, trombas marinas, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Apr 17, 2:12 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST MON APR 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
04/17/2017                   RIO GRANDE         PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED ROAD 191 IMPASSABLE NEAR URB
            VEGA DUE TO THE FLOOD WATERS OF RIO MAMEYES.

&&

OMARTINE
Local storm report, Apr 17, 2:24 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
324 PM AST MON APR 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
04/17/2017                   RIO GRANDE         PR   OTHER FEDERAL

            FORESTRY SERVICE IN EL YUNQUE INDICATED THAT THEY HAVE
            BEGUN TO EXTRACT PUBLIC AND PERSONNEL FOR SAFETY

            MEASURES,RIO MAMEYES AND ESPIRITU SANTO OUT OF ITS BANKS.

&&

OMARTINE

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 16, 8:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 5:40 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 17, 6:48 AM CDTFlash Flood WarningJSJ87 min
Apr 17, 11:11 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 17, 11:13 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 11:44 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 11:53 AM CDTFlash Flood WarningJSJ4 hr
Apr 17, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 12:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 1:01 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 1:39 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 17, 1:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:40 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 3:14 PM CDTHigh Surf AdvisoryJSJ61 hr
Apr 17, 3:21 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 3:28 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 3:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 3:50 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 3:57 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 17, 4:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 4:49 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 5:07 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 6:18 PM CDTAreal Flood WarningJSJ3 hr
Apr 17, 6:27 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.